This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
Secondary Adrenal Insufficiency
WHAT YOU NEED TO KNOW:
Secondary adrenal insufficiency (SAI) is a condition that develops when your adrenal glands do not make enough adrenal hormones. The adrenal glands are controlled by the pituitary gland in the brain. SAI develops when the pituitary gland does not make enough of a chemical called ACTH to control adrenal hormone production. Adrenal hormones such as cortisol help your body handle stress, keep blood pressure normal, and balance salt and fluids. They also control how your body uses sugars, fats, and proteins. An adrenal crisis happens when your cortisol and aldosterone levels suddenly drop. This may lead to low blood pressure, dehydration, and low blood sugar. An adrenal crisis can happen if you suddenly stop taking your medicine. It can also happen when your body is under more stress than usual. This may happen during surgery, an illness, or trauma.
Seek care immediately if:
- You always feel dizzy when you stand.
- You have severe pain in your stomach, waist, or back.
- You have very dry skin, a dry mouth and tongue, or feel very thirsty.
- Your symptoms become worse, even after you take your medicines.
Call your doctor if:
- You have a fever.
- You have nausea, diarrhea, or abdominal pain, or you are vomiting.
- You sweat or urinate more than usual.
- You stopped taking your medicine.
- You have questions or concerns about your condition or care.
- Steroid medicine balances the steroid hormones levels your adrenals naturally make. You may need to take this medicine for the rest of your life. You may need to change the amount you take when you are ill or have increased stress. Your healthcare provider will order medicine that can be given as a shot if you have an adrenal crisis. Ask your healthcare provider to show you and a friend or family member how to do this. Do not stop taking this medicine before you talk to your healthcare provider. You can trigger an adrenal crisis if you stop taking steroids suddenly.
- Take your medicine as directed. Contact your healthcare provider if you think your medicine is not helping or if you have side effects. Tell him or her if you are allergic to any medicine. Keep a list of the medicines, vitamins, and herbs you take. Include the amounts, and when and why you take them. Bring the list or the pill bottles to follow-up visits. Carry your medicine list with you in case of an emergency.
Medical alert identification:
Wear medical alert jewelry or carry a card that says you have adrenal disease. You may get one from your local drugstore or ask your healthcare provider where to get this.
Follow up with your doctor or endocrinologist as directed:
You may need to have blood tests and your bone density checked often. Your endocrinologist may have you check your blood pressure and blood sugar level on a regular basis. He will tell you when and how often to do this. Write down your questions so you remember to ask them during your visits.
© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Secondary Adrenal Insufficiency (Discharge Care)
IBM Watson Micromedex
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.